Alert archive / Maryland / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 1, 2017, 6:13 PM EDT for Montgomery County, Prince George's County, Maryland. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2017, 6:13 PM EDT (22:13 UTC)
- Expired
- Aug 1, 2017, 6:48 PM EDT
- In force
- 35 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Sterling radar (KLWX), 40 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:12 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 1, 3:12 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 312 PM EDT Tue Aug 1 2017 .SYNOPSIS... High pressure will gradually slide offshore through the middle of the week. A cold front is expected to cross the area late Friday or early Saturday. High pressure will return on Sunday. && .NEAR TERM /THROUGH TONIGHT/... Two sources of thunderstorms at mid-afternoon: higher terrain of the Blue Ridge and central Appalachians, and north central MD...what originally started on the Catoctins, but now additional isolated cells are developing in 1500+ J/kg of SBCAPE. In addition to the locally higher CAPE in this region, outflow and bay breeze interactions may help trigger cells too. HRRR has been hinting at this all morning. An approaching shortwave trough could help enhance convection coverage in the southwest CWA despite lower CAPE values, and allow storms to spread across the Shenandoah Valley and Blue Ridge. These storms may persist a bit longer thanks to the trough, though it appears that the diurnal minimum in instability will cause activity to dissipate. While a rogue stronger pulse storm is possible as was seen near Frederick, wind fields are very light and thus storms should be disorganized. However, this also means locally heavy rain could occur before storms rain themselves out. Some patchy fog is possible tonight, especially where it rains, though clouds associated with the trough may be a limiting factor. Lows will be in the mid to upper 60s with lower 70s in the urban areas. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The defined shortwave trough will be departing Wednesday morning as the surface high moves offshore. However, there will still be some vorticity rotating through the mean eastern CONUS trough, and a similar instability pattern will develop today, with highest values north and west. Thus expect storms to initiate on the terrain again, but perhaps have slightly better coverage and impetus to move into eastern areas during the late afternoon and early evening, as a weak surface trough may develop. Wind fields remain light though. Trough digs into the upper MS Valley on Thursday which will cause heights to rise a bit locally. Thus thunderstorm coverage should be limited more to the mountains. Storms will once again be diurnal in nature. Temperatures will remain slightly above the normal Wednesday and Thursday, with Thursday being the warmest day with southerly flow firmly established. Low 90s for highs will be possible east of the Blue Ridge. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A cold front will approach the Mid-Atlantic region Friday into Friday night. Showers and thunderstorms are possible later Friday afternoon into the evening as the front approaches the Appalachians. The cold front is expected to cross the Mid-Atlantic region Friday night into Saturday. The front will likely move to the east by Saturday afternoon. Dry and breezy conditions will follow with high pressure building in from the northwest. High pressure will move overhead by Sunday. Slightly below normal temperatures are expected this weekend. High pressure will move off the coast Sunday night and return flow begins Monday. Unsettled weather conditions may kick off the work week and continue into Tuesday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Widely scattered showers and storms are developing this afternoon, although current radar trends suggest BWI has the best chance to be affected. A little light fog is possible tonight, but have limited to MVFR at MRB due to possible cloud cover. Thunderstorm coverage may be a little better on Wednesday, especially during the late afternoon and early evening. Coverage should be more limited to western areas on Thursday. Vfr conditions Friday morning. Mvfr to ifr conditions expected Friday afternoon through Saturday with a few rounds of showers and thunderstorms. Vfr conditions should return Saturday night. Winds southwest 5 to 10 knots Friday and Friday night. Winds southwest becoming northwest 5 to 10 knots Saturday and Saturday night. && .MARINE... Variable flow this afternoon becomes southerly tonight, especially over the bay. Southerly flow then remains in place through Thursday night. Channeling may marginally approach SCA conditions on Wednesday evening, but the better chance looks to be late Thursday. Isolated storms the next several days should large be inland, but can't rule out one reaching the waters. SCA conditions may continue into Friday with southerly flow ahead of a cold front. Winds southwest shifting north on Saturday with the frontal passage. && .TIDES/COASTAL FLOODING... Water level departures have eased to around a half foot. No additional inundation anticipated through the middle of the week. Ensemble guidance suggests the late week period will have to be monitored as southerly flow will cause water levels to rise. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...ADS SHORT TERM...ADS LONG TERM...KLW AVIATION...ADS/KLW MARINE...ADS/KLW TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 1, 5:09 AM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 509 AM EDT Tue Aug 1 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 509 AM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-020915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 509 AM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 1, 2:34 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND DMG 1 N BALLENGER CREEK 39.39N 77.43W
08/01/2017 FREDERICK MD 911 CALL CENTER
TREE DOWN ONTO VEHICLE NEAR INTERSECTION OF FARMBROOK
DR AND BRACE CT
&&
EVENT NUMBER LWX1702616
KLWLocal storm report, Aug 1, 3:38 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 N BALLENGER CREEK 39.39N 77.43W
08/01/2017 FREDERICK MD 911 CALL CENTER
TREE DOWN ONTO VEHICLE NEAR INTERSECTION OF FARMBROOK
DR AND BRACE CT. SEVERAL OTHER TREES DOWN IN AREA OF
CRESTWOOD BOULEVARD AND BALLENGER CREEK PIKE INCLUDING
ON POWER LINES.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER LWX1702616
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:05 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 6 hr |
| Aug 1, 6:19 PM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 6 hr |
| Aug 1, 7:18 PM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 3 hr |
| Aug 1, 3:58 PM EDT | Severe Thunderstorm Warning | LWX | Pendleton | 47 min |
| Aug 1, 4:20 PM EDT | Areal Flood Warning | LWX | Pendleton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.